Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 280, NWS Springfield, MO

September 19, 2005Miller County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 19, 2005, 8:46 PM CDT for Miller County, Missouri. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2005, 8:46 PM CDT (01:46 UTC)
Expired
Sep 19, 2005, 9:15 PM CDT
In force
29 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Miller County, MO

The radar

The Springfield radar (KSGF), 149 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 9:00 PM CDTHAIL 0.5Olean, MO50 MPH WINDS AS WELL
Sep 19, 9:04 PM CDTTSTM WND DMG2 N Eldon, MOSEVERE THUNDERSTORM WIND GUSTS DOWNED LARGE TREES ALONG HIGHWAY 87 NORTH OF ELDON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1475 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1775 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 200147
SVRSGF
MOC131-200300-
/O.NEW.KSGF.SV.W.0280.050920T0146Z-050920T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
846 PM CDT MON SEP 19 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MILLER COUNTY IN CENTRAL MISSOURI.

* UNTIL 1000 PM CDT.

* AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  EAST OF VERSAILLES...OR 15 MILES SOUTH OF TIPTON...AND MOVING EAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ELDON BY 900 PM CDT.

THE TOWNS OF AURORA SPRINGS...OLEAN...ETTERVILLE AND MARYS HOME ARE
ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS

LAT...LON 3843 9263 3835 9264 3834 9270 3823 9220
      3833 9220 3833 9241 3842 9241

$$

IZZI
2 follow-up statements
000 
WWUS53 KSGF 200207
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
906 PM CDT MON SEP 19 2005

MOC131-200300-
/O.CON.KSGF.SV.W.0280.000000T0000Z-050920T0300Z/
MILLER MO-
906 PM CDT MON SEP 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MILLER COUNTY UNTIL
1000 PM CDT...

AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 5 MILES NORTHEAST OF ELDON...OR 17 MILES NORTH OF OSAGE
BEACH...AND MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTH OF ST. ELIZABETH BY 925 PM CDT.

THE TOWNS OF ETTERVILLE...OLEAN...MARYS HOME AND SAINT ELIZABETH ARE
ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

AT 904 PM...LAW ENFORCEMENT OFFICIALS REPORTED VERY LARGE TREES 
UPROOTED JUST NORTH OF ELDON IN NORTHWEST MILLER COUNTY.

THIS IS A DANGEROUS STORM SEEK SHELTER INDOORS AND STAY AWAY FROM 
WINDOWS IF THREATENING WEATHER APPROACHES

LAT...LON 3843 9263 3835 9262 3825 9244 3823 9220
      3833 9220 3833 9241 3842 9241

$$

IZZI
000 
WWUS53 KSGF 200215
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
915 PM CDT MON SEP 19 2005

MOC131-200225-
/O.CAN.KSGF.SV.W.0280.000000T0000Z-050920T0300Z/
MILLER MO-
915 PM CDT MON SEP 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR MILLER COUNTY HAS BEEN
CANCELLED...

AT 911 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3843 9263 3835 9262 3825 9244 3823 9220
      3833 9220 3833 9241 3842 9241

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:54 PM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Sep 19, 2:54 PM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 PM CDT MON SEP 19 2005

.DISCUSSION...

THE TWO PRIMARY FORECAST CHALLENGES WITH THIS ISSUANCE ARE THE AREAL
COVERAGE AND INTENSITY OF CONVECTION THIS EVENING...AND THE
POTENTIAL INFLUENCES OF SOON TO BE HURRICANE RITA LATE THIS WEEKEND
INTO MONDAY.

IN THE SHORT TERM...18Z SGF SOUNDING SHOWED A 2C CAP IN PLACE
BETWEEN 700 AND 750 MB.  THIS LAYER WAS ALSO VERY DRY (-17C
DP)...BUT LOOKING AT THE 12Z RAOBS...IT APPEARS TO BE VERY
LOCALIZED. RUC PROGS WOULD SUPPORT THIS...WITH A NARROW TONGUE OF
DRY AIR IN THE 700 TO 750 MB LAYER ADVECTING NEWD INTO SW MO AROUND
MIDDAY TODAY. RUC THEN TAKES THE DRY LAYER AND SWEEPS IT EASTWARD
AHEAD OF THE FRONT...AND TEMPS COOL BY ABOUT 2C. THIS SHOULD BE
ENOUGH TO WEAKEN THE CAP AND ALLOW UPDRAFTS TO PUNCH THROUGH
WHATEVER REMAINS OF IT. SLIGHTLY ELEVATED CAPE NEAR 2000 J/KG
REMAINS INTO THE EVENING...SO THE POTENTIAL EXISTS FOR CONVECTION TO
LAST WELL INTO THE EVENING. A SIGNIFICANT PORTION OF THE CAPE DOES
EXTEND ABOVE THE -20C LEVEL...SO LARGE HAIL IS A THREAT. MAY GET
SOME MARGINALLY SEVERE WINDS BEFORE THE SURFACE COOLS THIS
EVENING...AS WINDEX SHOWS GUSTS TO 59 KNOTS POSSIBLE.

COLD FRONT WILL MOVE TO NEAR THE ARKANSAS LINE AFTER MIDNIGHT AS
UPPER LEVEL SUPPORT MOVES QUICKLY EASTWARD. TUESDAY MAY SEE THE
REMAINS OF THE SURFACE FRONT NEAR THE SOUTHERN CWA...HOWEVER WITH
UPPER LEVEL SUPPORT LACKING...DO NOT THINK THAT CONVECTION WILL BE
WIDESPREAD ENOUGH TO MENTION. FRONT WASHES OUT OVER THE NEXT 24
HOURS...AND SOUTHERLY FLOW RETURNS BY WEDNESDAY. IN RESPONSE TO THE
FORMATION OF AN ANOMALOUSLY DEEP 500 MB TROUGH OVER THE WEST
COAST...THE VERY STRONG 500 MB RIDGE OVER TEXAS IS FORECAST TO MOVE
EASTWARD INTO ARKANSAS BY 12Z FRIDAY. A SHORTWAVE RIDING OVER THE
RIDGE THROUGH THE UPPER MIDWEST WILL NOT LIKELY MAKE MUCH OF A DENT
IN THE RIDGE AT OUR LATITUDE...AND THE ASSOCIATED COLD FRONT SHOULD
STALL OVER NORTHERN MISSOURI ON FRIDAY. WELL ABOVE NORMAL TEMPS AND
DRY WEATHER WILL LIKELY PERSIST THROUGH AT LEAST SATURDAY.

THE NEXT BIG FORECAST CHALLENGE COMES ON SUNDAY INTO MONDAY WITH
RITA. LATEST TPC LANDFALL NEAR GALVESTON WOULD STILL GIVE SW AND
ESPECIALLY SOUTH CENTRAL MO A SHOT AT HEAVY RAIN AS THE REMAINS OF
THE SYSTEM PASS BY. ANY FURTHER SHIFTS EASTWARD...LETS NOT EVEN
THINK ABOUT THAT...WOULD LIKELY LEAVE SW MO ON THE DRY SIDE OF THE
STORM. WILL EASE INTO THIS...AND JUST GO LOW CHANCE POPS AREAWIDE
FOR NOW.

BROWNING

&&

.AVIATION...

18Z TAFS...THUNDERSTORMS ARE DEVELOPING ALONG A COLD FRONT FROM
SOUTHERN IA TO SOUTH CENTRAL KS. MAIN CONCERN IS HOW FAR SOUTH THE
STORMS WILL DEVELOP ALONG THE FRONT. PRESENT INDICATIONS ARE THAT
CONVERGENCE ALONG THE FRONT WILL BE ENOUGH TO FORCE THE
ISSUE...DESPITE MODERATE CAP. FOR NOW...WILL MAINTAIN PREDOMINATELY
VFR CONDITIONS WITH THE MENTION OF CBS IN THE KSGF/KJLN TAFS LATE
THIS AFTERNOON/EVENING WITH THE THINKING THAT STORM COVERAGE WILL BE
BETTER NORTH AND EAST OF THE TAF SITES WHERE CAP IS EXPECTED TO BE
WEAKER. FRONTAL BOUNDARY WILL MOVE THROUGH THE AREA TONIGHT WITH VFR
CONDITIONS LATE TONIGHT AND EARLY TUESDAY.

DSA

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 19, 8:44 PM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
844 PM CDT MON SEP 19 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
844 PM CDT MON SEP 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS CONTAINING WIND GUSTS UP TO 60
  MPH...HAIL UP TO THE SIZE OF QUARTERS...FREQUENT CLOUD TO GROUND
  LIGHTNING...AND VERY HEAVY RAIN.

  AREAS AFFECTED AND TIMING:

  NORTH AND EAST OF AN OSCEOLA TO SALEM LINE THROUGH THE OVERNIGHT
  HOURS.

  DISCUSSION:

  A COLD FRONT STRETCHING FROM SOUTHEAST KANSAS INTO NORTHEASTERN
  MISSOURI WILL CONTINUE TO PUSH INTO A VERY MOIST AND UNSTABLE
  AIRMASS IN PLACE OVER THE MISSOURI OZARKS. SCATTERED
  THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE
  POSSIBLE. ALTHOUGH THE STORMS WILL LIKELY MOVE RAPIDLY FROM WEST
  TO EAST...VERY HEAVY RAINS COULD PRODUCE LOCALIZED FLOODING...
  ESPECIALLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN THE AFFECTED
  AREAS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAEDE

In the hours before

Special weather statement, Sep 19, 5:58 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
558 PM CDT MON SEP 19 2005

MOZ056-200000-
MORGAN-
558 PM CDT MON SEP 19 2005

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN COUNTY UNTIL 700 PM CDT...

AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SMITHTON...OR NEAR SEDALIA...AND MOVING
SOUTHEAST AT 25 MPH. THE STORM WILL BE NEAR FLORENCE BY 630 PM...AND
JUST NORTH OF VERSAILLES BY AROUND 645 PM.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
Special weather statement, Sep 19, 8:15 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
815 PM CDT MON SEP 19 2005

MOZ056-200145-
MORGAN-
815 PM CDT MON SEP 19 2005

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN COUNTY UNTIL 845
PM CDT...

AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF STOVER...OR 16 MILES
SOUTHEAST OF SEDALIA...AND MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN NORTHERN MORGAN COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

IZZI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 8:29 PM CDTSevere Thunderstorm WarningSGFMorgan29 min
Sep 19, 9:50 PM CDTSevere Thunderstorm WarningSGFMaries48 min
Sep 19, 11:00 PM CDTFlash Flood WarningSGFMiller6 hr
Sep 19, 11:43 PM CDTFlash Flood WarningSGFMaries5 hr
Sep 20, 6:58 AM CDTDense Fog AdvisorySGFBenton, Camden, Cedar, Hickory, Maries, Miller and 4 more4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.